Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A metric characterization of Carnot groups

Author: Enrico Le Donne
Journal: Proc. Amer. Math. Soc. 143 (2015), 845-849
MSC (2010): Primary 53C17, 53C60, 22E25, 58D19
Published electronically: September 18, 2014
MathSciNet review: 3283670
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give a short axiomatic introduction to Carnot groups and their subRiemannian and subFinsler geometry. We explain how such spaces can be metrically described as exactly those proper geodesic spaces that admit dilations and are isometrically homogeneous.

References [Enhancements On Off] (What's this?)

  • [Bel96] André Bellaïche, The tangent space in sub-Riemannian geometry, Sub-Riemannian geometry, Progr. Math., vol. 144, Birkhäuser, Basel, 1996, pp. 1-78. MR 1421822,
  • [Ber88] V. N. Berestovskiĭ, Homogeneous manifolds with an intrinsic metric. I, Sibirsk. Mat. Zh. 29 (1988), no. 6, 17-29 (Russian); English transl., Siberian Math. J. 29 (1988), no. 6, 887-897 (1989). MR 0985283,
  • [Ber04] Valeriĭ Berestovskiĭ, Similarly homogeneous locally complete spaces with an intrinsic metric, (Russian) Izv. Vyssh. Uchebn. Zaved. Mat. 2004, no. 11, 3-22; English transl., Russian Math. (Iz. Vuz) 48 (2004), no. 11, 1-19 (2005). MR 2179443
  • [BS12] Sergei Buyalo and Viktor Schroeder, Moebius characterization of the boundary at infinity of rank one symmetric spaces, preprint (2012).
  • [Bul11] Marius Buliga, A characterization of sub-Riemannian spaces as length dilation structures constructed via coherent projections, Commun. Math. Anal. 11 (2011), no. 2, 70-111. MR 2780883
  • [DK11] Cornelia Drutu and Michael Kapovich, Lectures on geometric group theory, Manuscript (2011).
  • [Fre12] David M. Freeman, Transitive bi-Lipschitz group actions and bi-Lipschitz parameterizations, Indiana Univ. Math. J. 62 (2013). mp/ 1, 311-331. MR 3158510
  • [Gle52] Andrew M. Gleason, Groups without small subgroups, Ann. of Math. (2) 56 (1952), 193-212. MR 0049203
  • [Gro96] Mikhail Gromov, Carnot-Carathéodory spaces seen from within, Sub-Riemannian geometry, Progr. Math., vol. 144, Birkhäuser, Basel, 1996, pp. 79-323. MR 1421823
  • [LD11a] Enrico Le Donne, Geodesic manifolds with a transitive subset of smooth biLipschitz maps, Groups Geom. Dyn. 5 (2011), no. 3, 567-602. MR 2813528,
  • [LD11b] Enrico Le Donne, Metric spaces with unique tangents, Ann. Acad. Sci. Fenn. Math. 36 (2011), no. 2, 683-694. MR 2865538,
  • [MM95] G. A. Margulis and G. D. Mostow, The differential of a quasi-conformal mapping of a Carnot-Carathéodory space, Geom. Funct. Anal. 5 (1995), no. 2, 402-433. MR 1334873,
  • [MM00] G. A. Margulis and G. D. Mostow, Some remarks on the definition of tangent cones in a Carnot-Carathéodory space, J. Anal. Math. 80 (2000), 299-317. MR 1771529,
  • [Mon02] Richard Montgomery, A tour of subriemannian geometries, their geodesics and applications, Mathematical Surveys and Monographs, vol. 91, American Mathematical Society, Providence, RI, 2002. MR 1867362
  • [MZ74] Deane Montgomery and Leo Zippin, Topological transformation groups, Robert E. Krieger Publishing Co., Huntington, N.Y., 1974. Reprint of the 1955 original. MR 0379739

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53C17, 53C60, 22E25, 58D19

Retrieve articles in all journals with MSC (2010): 53C17, 53C60, 22E25, 58D19

Additional Information

Enrico Le Donne
Affiliation: Department of Mathematics and Statistics, P.O. Box 35 (MaD), FI-40014, University of Jyväskylä, Finland
MR Author ID: 867590

Keywords: Carnot groups, subRiemannian geometry
Received by editor(s): April 18, 2013
Received by editor(s) in revised form: April 28, 2013
Published electronically: September 18, 2014
Additional Notes: The author thanks IPAM and all of the people involved in the program, ‘Interactions Between Analysis and Geometry’, during which there was the opportunity to discuss these results
Communicated by: Jeremy Tyson
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.